Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 9, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 26, 2014, 3:37 PM CDT for Hand County, South Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2014, 3:37 PM CDT (20:37 UTC)
- Expired
- May 26, 2014, 4:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Hand County, SD
The radar
The Aberdeen radar (KABR), 85 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.6 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 458 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
413
WUUS53 KABR 262037
SVRABR
SDC059-262115-
/O.NEW.KABR.SV.W.0009.140526T2037Z-140526T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
337 PM CDT MON MAY 26 2014
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL HAND COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 415 PM CDT
* AT 336 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ORIENT...OR
13 MILES SOUTH OF FAULKTON...MOVING SOUTHWEST AT 5 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTH
CENTRAL HAND COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4480 9912 4489 9913 4489 9898 4485 9896
TIME...MOT...LOC 2037Z 066DEG 3KT 4485 9906
HAIL...1.00IN
WIND...60MPH
$$
PARKIN1 follow-up statement
590 WWUS53 KABR 262049 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 349 PM CDT MON MAY 26 2014 SDC059-262059- /O.CAN.KABR.SV.W.0009.000000T0000Z-140526T2115Z/ HAND SD- 349 PM CDT MON MAY 26 2014 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HAND COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4480 9912 4489 9913 4489 9898 4485 9896 TIME...MOT...LOC 2049Z 066DEG 3KT 4485 9907 $$ PARKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:31 PM CDT, 6 minutes earlier.
Area forecast discussion, May 26, 3:31 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 331 PM CDT MON MAY 26 2014 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT A FRONTAL BOUNDARY REMAINS NEARLY STATIONARY FROM WEST TO EAST ACROSS THE CENTRAL PART OF THE CWA. SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG AND TO THE SOUTH OF IT...AND ARE MOVING VERY LITTLE. THE PRECIPITATION IS FORMING MOSTLY DUE TO DECENT INSTABILITY...BUT LITTLE IN THE WAY OF SHEAR EXISTS...SO NOT EXPECTING ANY SEVERE WEATHER. BIGGER CONCERN IS THE POTENTIAL FOR SOME LOCALLY HEAVY RAINFALL DUE TO THE LACK OF MOVEMENT OF THE STORMS. HOWEVER...CANNOT REALLY PINPOINT ANY PARTICULAR LOCATIONS WHERE THIS COULD HAPPEN...AND SO FAR AMOUNTS HAVE NOT BEEN TOO HIGH DUE TO THE PULSING OF THE STORMS. THE PRECIPITATION WILL COME TO AN END AROUND OR SHORTLY AFTER SUNSET DUE TO THE LOSS OF DAYTIME HEATING. UPPER LEVEL RIDGING BEGINS TO BUILD OVER THE REGION LATER TONIGHT AND WILL REMAIN DOMINANT THROUGH THE END OF THE SHORT TERM PERIOD. MODELS HINTING AT A SHORTWAVE TRACKING ACROSS NORTH DAKOTA TUESDAY NIGHT BEFORE THE RIDGE GETS FULLY BUILT...SO DID LEAVE A SMALL POP IN JUST ACROSS THE NORTHERN CWA FOR THAT TIME. OTHERWISE...FAIRLY WARM TEMPERATURES ALOFT SHOULD HINDER ANY CONVECTIVE DEVELOPMENT UNDER THE RIDGE. WITH THE BUILDING OF THE UPPER RIDGE...WILL SEE FAIRLY WARM TEMPERATURES THE NEXT COUPLE OF DAYS. HIGHS IN THE 80S WILL BE COMMON ON TUESDAY...THEN IN THE MID 80S TO LOWER 90S ON WEDNESDAY. .LONG TERM...THURSDAY THROUGH MONDAY DECENT AGREEMENT AMONG MODELS THROUGH THE LONG TERM PORTION OF THE FORECAST LEADS TO HIGHER THAN NORMAL FORECASTER CONFIDENCE. THE PERIOD BEGINS WITH AN UPPER LEVEL TROUGH ALONG THE WEST COAST AND AN AMPLIFIED RIDGE OVER THE NORTHERN PLAINS. DECENT SOUTHERLY FLOW ALONG THE FRONT RANGE OF THE ROCKIES WILL BRING LLM AND VERY WARM TEMPERATURES INTO THE DAKOTAS AND MINNESOTA. HIGHS ON THURSDAY AND FRIDAY SHOULD EASILY WARM INTO THE 80S...AND PERHAPS THE LOWER 90S. HOWEVER CONDITIONS WILL CHANGE OVER THE WEEKEND AS MODELS SHOW A FRONTAL BOUNDARY DRAPED ACROSS THE REGION...ALONG WITH A SURFACE LOW PRESSURE. THIS FRONTAL BOUNDARY...ALONG WILL UPPER LEVEL SUPPORT WILL BRING A DECENT CHANCE FOR SHOWERS AND THUNDERSTORMS SATURDAY/SATURDAY NIGHT. A BRIEF PERIOD OF DRY CONDITIONS ARE POSSIBLE ON SUNDAY UNTIL ANOTHER FRONTAL BOUNDARY MOVES INTO THE REGION ON MONDAY. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS PREVAILING VFR CONDITIONS ARE EXPECTED FOR THE TERMINALS OF KPIR/KMBG THROUGH THE VALID TAF PERIOD. IFR CIGS AT KABR WILL BECOME VFR LATER THIS AFTERNOON. THE TERMINAL OF KATY WILL HAVE THE BEST CHANCE OF SEEING PROLONGED MVFR AND PERHAPS IFR CONDITIONS TODAY. SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING AROUND THE TERMINAL WILL BRING LOCALLY HEAVY RAINFALL AND LOW VISIBILITIES. THESE STORMS SHOULD DISSIPATE LATER THIS EVENING WITH VFR CONDITIONS LIKELY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...PARKIN LONG TERM...SD AVIATION...SD WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 26, 3:42 AM CDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 342 AM CDT MON MAY 26 2014 SDZ003>005-009-010-015>017-033>037-045-048-051-270845- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 342 AM CDT MON MAY 26 2014 /242 AM MDT MON MAY 26 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON...BASICALLY EAST OF THE HIGHWAY 47 CORRIDOR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ006>008-011-018>023-270845- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 342 AM CDT MON MAY 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH EARLY EVENING. SOME OF THE STORMS COULD PRODUCE LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HINTZ
In the hours before
Local storm report, May 26, 3:29 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
329 PM CDT MON MAY 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM HAIL 3 SSW MIRANDA 44.93N 98.99W
05/26/2014 E0.70 INCH FAULK SD PUBLIC
1.45 INCHES OF RAIN IN ABOUT 15 MINUTES. SMALL HAIL
WITH NO APPARENT DAMAGE AND NO FLOODING.
&&
EVENT NUMBER ABR1400373
VIPONDThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 6:33 PM CDT | Flash Flood Warning | ABR | Hand, Hyde | 3 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.